Oklahoma, 2021

Hail in Oklahoma, May 29, 2021

May 29, 2021 · NWS AMA · 9 events in 1 county or zone

Isolated supercell thunderstorms developed on the higher terrain in New Mexico and Colorado to the west in the afternoon hours and tracked east to southeast toward the western Panhandles. During the evening hours, a supercell thunderstorm tracked into the western Oklahoma Panhandle from southeastern Colorado aided by moderate levels of instability and weak to moderate wind shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Isolated supercell thunderstorms developed on the higher terrain in New Mexico and Colorado to the west in the afternoon hours and tracked east to southeast toward the western Panhandles. During the evening hours, a supercell thunderstorm tracked into the western Oklahoma Panhandle from southeastern Colorado aided by moderate levels of instability and weak to moderate wind shear. Despite contemporaneous reports from multiple chasers that a large tornado was in progress, following the viewing of later video and picture evidence, the collection of testimony from other chasers in the area, and the completion of a damage survey that found no damage, it was concluded that no tornado occurred with this supercell and the reports were likely associated with a large and impressive scud cloud seen from a distance. While no tornado occurred, this supercell was a prolific hail producer, with multiple reports of baseball size hail. Given the sparse road network, it is possible that the largest hailstones generated by this storm were not located by storm spotters. Later that night, a robust line of storms entered the western Texas Panhandle from New Mexico, with an 86 mph wind gust recorded by the West Texas Mesonet site southwest of Romero before the line weakened further east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 29, 5:27 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, May 29, 5:27 PM CST, 1 hour 58 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
627 PM CDT Sat May 29 2021

.UPDATE...Thunderstorms have struggled to develop in eastern New
Mexico, and the forward progress of activity in southeastern
Colorado has also been slow as they approach the Oklahoma
Panhandle. Given slower trends, and increasing cloud cover across
the southern Panhandles with drizzle and showers, have updated
weather, temperature and cloud grids to account for ongoing
trends. The window for any severe thunderstorm activity is
shortening as daytime heating is lost, and activity with favorable
dynamics strongly favors the western Oklahoma Panhandle. Based
upon forward speed and motion of storms in Las Animas and Baca
County, it is anticipated that activity will arrive in Cimarron
County around 7 PM to 9 PM. If these storms arrive earlier, severe
weather is favored, any later and the concern quickly changes over
to primarily heavy rainfall as a result of slow forward progress.
The rest of the forecast remains on track, though updates could
occur through the night once a potential storm complex forms based
upon latest higher resolution guidance during the overnight hours.

Bieda

&&

.AVIATION...00Z TAFs...MVFR conditions are being observed at KAMA
and could deteriorate to IFR as moisture continues to increase
across the area. These IFR conditions will eventually overspread
KDHT and KGUY around 30/06Z - 30/12Z, with some uncertainty as to
the cause being showers or incoming thunderstorms. Either which
way, heavier rainfall is progged for the northern terminals with
LIFR to IFR conditions possible in the heaviest shower and
thunderstorm activity AFT 30/12Z for KDHT and KGUY. The slow
forward progress of showers and thunderstorms presents uncertainty
as to how quickly they will arrive at KAMA, though the latest
guidance supports light rain fall at this terminal through 30/18Z
and heavier activity arriving AFT 30/18Z. Have opted not to
prevail thunderstorms at this time, as instability is in question.
It is expected that restricting conditions due to CIG and WX will
continue through the end of the forecast period and beyond.

Bieda

&&

.PREV DISCUSSION... /Issued 405 PM CDT Sat May 29 2021/

SHORT TERM...Tonight through Sunday Night...

Stout cap in place over the region continues to produce
significant MLCIN of 150 to 300 and other than the far NW and
perhaps far W. This CIN is expected to keep mountain convection
from maintaining very far into the CWA with given weak forcing.
That said, a couple severe supercell thunderstorms may roll into
the far NW Panhandles before hitting the wall and these could
produce large hail up to around 2 inches and there is a low
possibility of an isolated tornado as well. A very moist stable
layer will once again develop overnight, but moisture depth is
expected to increase above the SFC based cap enough to allow for
some elevated CAPE to develop across the NW. This is expected to
continue to lead to potential for storms mainly in the NW
Panhandles as S/WVs move across the area and upper level
diffluence increases in advance of the developing upper trough in
the WRN US. POP blends continue to run pretty high tonight in the
highly capped SE half and it seems like this may be more of a
reflection of very light rain or drizzle below the strong cap in
these areas as moisture advects into an already saturated low
level airmass and SE upslope flow does the rest.

Upper support for thunderstorms and heavy rainfall increase
significantly on Sunday in advance a deep upper trough in AZ and
NRN Mexico. An area of upper diffluence will develop across the
north and slowly sink south through the day as S/WVs rotate around
the low and across the area. H85 theta-e advection will continue
from the S and SE and significant H7 theta-e advection is forecast
to develop from the SW, especially after 18Z. This leads to PWATs
increasing to well above normal values through Sun night. It
seems one of two scenarios will play out at this point and it is
difficult to say which given models are split. 1) Ongoing TSTMs
in the NW Panhandles will slowly sink south across the CWA through
the day providing a threat for severe storms and heavy rainfall.
2) If these storms and associate outflow do not develop, a robust
thunderstorm complex will likely develop across NM and move across
the area in late aftn into early evening. Both scenarios will
lead to locally heavy rainfall, but 2 likely would produce a
greater severe threat and higher rainfall rates given a little
more potential for SFC based convection. Hodographs are impressive
tomorrow with strong deep layer shear (0-6 km bulk shear of
40-60) aided by 90 kt jet streak, but it appears the stable low
levels may remain with only elevated CAPE available to storms for
all but perhaps the SW which has greatest potential to become SFC
based. MU CAPE reaches 2000-3000 in more agressive models across
the SW TX Panhandle. Given the slower timing of the TSTM events
and potential for scenario 2 to verify, SPC has expected the SLT
risk to cover most of the SW half of the area on Sunday and all
but the far NE is included in a marginal. We will know a lot more
once we see the overnight play out and if there is a morning
complex in the NW, but bottom line is widespread storms with
potential for heavy rainfall and possibly severe wind/hail remain
in play for Sunday and Sunday night.

Gittinger

LONG TERM...Monday through Friday

Closed upper low over the southwestern states with shortwave
ridging across West Texas and the Panhandles early next week.
Perturbations within the southwesterly flow aloft across the
Panhandles will help to trigger further convection Monday through
Tuesday. The main axis of the upper trough from the central Plains
states into the southwestern states Monday through Tuesday will
keep an active pattern going early next week before the upper
system shifts eastward by the middle of next week. Northwesterly
flow aloft behind the departing longwave trough will allow for
northwesterly flow convection to propagate southeastward off the
higher terrain and mountains of northern New Mexico and southern
Colorado late Wednesday and again late Thursday and late Friday.
Upper high builds builds over the Great Basin region during the
latter half of next week.

Cold front pushes east and south away from the forecast area
Monday through Tuesday as surface ridge builds down into the
Panhandles. Surface ridge moves away from the forecast area by the
middle of next week as surface low pressure develops to the lee of
the Rockies across eastern Colorado and eastern New Mexico during
the latter half of next week. The moist southeasterly upslope
surface flow early next week will transition to southerly and
southwesterly during the latter half of next week.

Precip Water values early next week around an inch to around an
inch and a third are well over the 90th percentile for Amarillo
for late May and early June. The threat still exists for heavy
rainfall and potential localized flooding from some of the
stronger storms mainly Monday and Monday night but possibly
Tuesday and Tuesday night as well. Although confidence is somewhat
low at this time, there may be a point by early next week where
a Flood or Flash Flood Watch may possibly be needed for parts of
the forecast area.

Schneider

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

98/89
Hazardous weather outlook, May 29, 1:48 PM CST, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
248 PM CDT Sat May 29 2021

OKZ001>003-TXZ001>020-317-301200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
248 PM CDT Sat May 29 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible mainly this evening across the
far western and northwestern Texas and Oklahoma Panhandles. Some
storms may become severe over western and central sections of the
area, with large hail and damaging winds the primary hazards.
However, an isolated tornado cannot be ruled out across the far
western Oklahoma Panhandle early this evening. In addition, the
strongest storms will be capable of producing heavy rainfall,
which may lead to flooding or flash flooding mainly across the
western and central Oklahoma Panhandle as well as the northwest
and north central Texas Panhandle.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible across the Oklahoma and Texas
Panhandles Sunday through Wednesday evening. Some storms will
have the potential to become strong to severe across much of the
Texas Panhandle Sunday afternoon and evening, with large hail and
damaging winds the primary hazards. In addition, the strongest
storms on Sunday and Memorial Day will be capable of producing
heavy rainfall, which may lead to flooding or flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter groups and emergency management officials across the
Oklahoma and Texas Panhandles should remain alert and be ready for
possible activation this evening and again Sunday and Monday.

Schneider

The radar

The Pueblo radar (KPUX), 198 km away, was scanning. The volume nearest the first event began at 01:23 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Cimarron

When
May 29, 7:25 PM CST
Where
Cimarron County, 4.15 mi N of Kenton
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
36.960, -102.970

Hail, Cimarron

When
May 29, 7:40 PM CST
Where
Cimarron County, 3.93 mi E of Kenton
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
36.910, -102.900

Hail, Cimarron

When
May 29, 7:45 PM CST
Where
Cimarron County, 6.06 mi SE of Kenton
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
36.850, -102.880

Hail, Cimarron

When
May 29, 7:47 PM CST
Where
Cimarron County, 4.29 mi NNE of Kenton
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.960, -102.950

Hail, Cimarron

When
May 29, 8:05 PM CST
Where
Cimarron County, 4.97 mi E of Kenton
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
36.900, -102.880

Hail, Cimarron

When
May 29, 8:26 PM CST
Where
Cimarron County, 5.77 mi SSE of Regnier
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
36.900, -102.820

Hail, Cimarron

When
May 29, 8:42 PM CST
Where
Cimarron County, 6.22 mi N of Kenton
Measured
2.5 in hail
Reported by
Public
Coordinates
36.990, -102.970

Hail, Cimarron

When
May 29, 9:47 PM CST
Where
Cimarron County, 7.44 mi NW of Boise City
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
36.810, -102.610

Hail, Cimarron

When
May 29, 9:51 PM CST
Where
Cimarron County, 10.36 mi N of Boise City
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
36.880, -102.520

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953423, 953424, 953425, 953426, 953427, 953428, 953429, 953431, 953432.